Drug Overdose in New Haven, Connecticut
New Haven currently suffers a public health emergency as rates of drug overdoses have dramatically increased. The New Haven fire department gets 10 to 12 calls per hour because of drug overdoses. More than 90 people overdosed in a single New Haven park over the span of two days. These overdoses are believed to be the result of K2, or synthetic marijuana.
The number of people died from drugs in the state of Connecticut per 100,000 people in 2016 surpassed the national average. Connecticut battles an ongoing drug and alcohol problem, concerning many public officials. The entire state has suffered staggering numbers of opioid-related deaths, becoming the state with the 7th worst problem in recent years, and New Haven has some of the worst problems. One of Connecticut’s most troubling years was 2016, where there was a fourfold increase in drug-related deaths.
Get Help During COVID-19
With just 30 days at a rehab center, you can get clean and sober, start therapy, join a support group, and learn ways to manage your cravings.
Synthetic Marijuana Overdoses in New Haven
Most, if not all, of New Haven’s recent overdoes are directly linked to K2, or Spice. Spice a synthetic cannabinoid possibly combined with the opioid fentanyl. Fentanyl, another illicit substance that claims the lives of tens of thousands of Americans, is 100 times more potent than morphine. Due to the high number of K2-laced fentanyl overdoses, there was a shortage of Naloxone supplied within the 24 hours.
K2 or Spice is a man-made chemical typically available in dry herbal form that can be smoked or sold as a liquid. K2 or Spice is a chemically-modified herb that has mind-altering effects. The similarities to marijuana are found in the ingredient tetrahydrocannabinol (or THC) found in natural marijuana. Similarly, people trying Spice can experience feelings of euphoria like those smoking marijuana. There are, however, different symptoms including:
- High blood pressure
- Kidney damage
- Zombie-like movements
- Bleeding from the eyes
- Bleeding from the nose
- Excessive sweating
Due to K2’s illegal status, people can purchase it in gas stations. Spice or K2 poses risks deeply affecting New Haven’s population. Furthermore, when combined with other drugs, K2 proves to be very dangerous, hence the high overdose rates.
Get Answers to Your Questions
Signs of Opioid Abuse in New Haven
Although K2 mixed with opioids like fentanyl is a commonly abused substance in New Haven, individuals who experience non-fatal overdoses can easily became dependent on opioids. Opioid overdoses are common in the state of Connecticut, outnumbering deaths by gunshot and car accidents. Above all, discovering the signs of abuse for prescription and synthetic opioids like Oxycodone, morphine, heroin, or fentanyl can save a life.
Often, opioid abuse begins with prescription drugs. An individual may battle severe injuries needing medication.They may develop a tolerance for the substance and transition into cheaper, illicit substances. Common physical signs of opioid abuse include:
- Slowed heart rate
- Slowed breathing
- Increased craving
- Small pupils
Behavioral signs include:
- Missing school or work
- Spending time with people who use opioids
- No longer participating in former activities
- Appearing withdrawn or listless
- Mood swings
Don’t Hesitate to Get Help
If you know a friend or family member in New Haven who needs help with overcoming addiction to harmful substances, contact a treatment provider today. Treatment providers will carefully select the best rehab facility with your needs in mind. Here, patients can connect with unique treatments, medications, and therapies for growth. Each day in rehab offers a higher chance of transformation with peer groups and tools for post-rehab living. Take charge of your life, and contact a provider today.